Mathematical Modeling and Analysis of the Dynamics of Chikungunya in Bangladesh
Chikungunya is one of the major public health problems in Bangladesh and the effect of the disease is more virulent over the country. In this paper, a compartmental mathematical model has been proposed that describes the transmission of chikungunya disease in Bangladesh. Nonlinear incidence rate is considered for disease transmission and the system of nonlinear differential equations is developed to represent the model. Furthermore, the treatment term has been introduced in the model. The basic reproduction number, which is a biological threshold parameter for this disease, has been computed for the model by the method of next generation matrix. Disease free and endemic equilibrium points are calculated and the stability of the model has been analyzed using the basic reproduction number. The global stability has been established using the Lyapunov function theory. In this study, we have calculated the numerical value of the basic reproduction number and performed numerical simulations based on the real data collected from several health institutes of Bangladesh. Both analytical and numerical results provide a pattern about the dynamics of the disease in Bangladesh. Based on the effects, some important policies and insights are provided that might help in reducing the number of infected cases of chikungunya.
Tilston, N., Skelly, C. and Weinstein, P. Pan-European Chikungunya surveillance: designing risk stratified surveillance zones. International Journal of Health Geographics. 2009. 8(1): 61.
Kucharz, E. J. and Cebula-Byrska, I. Chikungunya fever. European Journal of Internal Medicine. 2012. 23(4): 325-329.
Moulay, D., Aziz-Alaoui, M. A. and Cadivel, M. The chikungunya disease: modeling, vector and transmission global dynamics. Mathematical Biosciences. 2011. 229(1): 50-63.
Moulay, D. and Pigné, Y. A metapopulation model for chikungunya including populations mobility on a large-scale network. Journal of Theoretical Biology. 2013. 318: 129-139.
Poletti, P., Messeri, G., Ajelli, M., Vallorani, R., Rizzo, C. and Merler, S. Transmission potential of chikungunya virus and control measures: the case of Italy. PLoS One. 2011. 6(5): e18860.
Naowarat, S. and Tang, I. M. Transmission model of chikungunya fever in the presence of two species of aedes mosquitoes. American Journal of Applied Sciences. 2013. 10(5): 449.
Naowarat, S., Tawarat, W. and Tang, I. M. Control of the Transmission of Chikungunya Fever Epidemic Through the use of Adulticide. American Journal of Applied Sciences. 2011. 8(6): 558-565.
Misra, O. P. and Mishra, D. K. Simultaneous effects of control measures on the transmission dynamics of Chikungunya disease. Journal Applied Mathematics. 2012. 2(4): 124-130.
Baez-Hernandez, N., Casas-Martinez, M., Danis-Lozano, R. and Velasco-Hernandez, J. X. A mathematical model for Dengue and Chikungunya in Mexico. BioRxiv. 2017.
Palaniyandi, M. The environmental aspects of dengue and chikungunya outbreaks in India: GIS for epidemic control. International Journal of Mosquito Research. 2014. 1(2): 38-44.
Hassan, R., Rahman, M. M., Moniruzzaman, M., Rahim, A., Barua, S., Biswas, R., ... and Chowdhury, M. J. Chikungunya–an emerging infection in Bangladesh: a case series. Journal of medical case reports. 2014. 8(1): 67.
Chowdhury, F. I., Kabir, A., Das, A., Mukerrama, S. M. and Masud, S. Chikungunya fever: an emerging threat to Bangladesh. Journal of Medicine. 2012. 13(1): 60-64.
Mandwariya, M., Porwal, P., and Tiwari, S. A mathematical model on chikungunya disease with standard incidence and disease induced death rate. MAYFEB Journal of Mathematics. 2017.
Pongsumpun, P. Dynamical transmission model of Chikungunya in Thailand. World Academy of Science, Engineering and Technology. 2010. 4: 969-973.
Ruiz-Moreno, D., Vargas, I. S., Olson, K. E. and Harrington, L. C. Modeling dynamic introduction of Chikungunya virus in the United States. PLoS Neglected Tropical Diseases. 2012. 6(11): e1918.
Diekmann, O., Heesterbeek, J. A. P. and Metz, J. A. On the definition and the computation of the basic reproduction ratio R0 in models for infectious diseases in heterogeneous populations. Journal of Mathematical Biology. 1990. 28(4), 365-382.
Gonzalez-Parra, G., Aranda, D., Chen-Charpentier, B., Díaz-Rodríguez, M. and Castellanos, J. Mathematical modeling and characterization of the spread of Chikungunya in Colombia. Mathematical and Computational Applications. 2019. 24(1): 6.
Cai, L. M. and Li, X. Z. Analysis of a SEIV epidemic model with a nonlinear incidence rate. Applied Mathematical Modelling. 2009. 33(7): 2919-2926.
Castillo-Chavez, C., Feng, Z. and Huang, W. On the computation of ro and its role on. Mathematical Approaches for Emerging and Reemerging Infectious Diseases: An Introduction. 2002. 1: 229.
Van den Driessche, P., and Watmough, J. Further notes on the basic reproduction number. Mathematical Epidemiology. Springer. 2008. 159-178.
Shuai, Z. and van den Driessche, P. Global stability of infectious disease models using Lyapunov functions. SIAM Journal on Applied Mathematics. 2013. 73(4): 1513-1532.
LaSalle, J. P. The stability of dynamical systems. Society for Industrial and Applied Mathematics (SAIM). 1976.
E-newsletter on Chikungunya, Institute of Epidemiology, Disease Control and Research (IEDCR), https://www.iedcr.gov.bd/index.php/pheoc/chikungunya-newsletter, 2019.